Liver test not good

Hi everyone

Got my bloods done last week and apparently my liver alt factor is 103 and should be I think anywhere up to 30. Rheumy nurse spoke to consultant who advised to skip methotrexate injection this week and get bloods re done next week.

Has anyone else got any experience of this, I'm quite worried and fed up with this I can't seem to get on top of this RA. 

I was diagnosed 7 months ago and couldn't take tablet form of mtx so switched to

Injection. 7 weeks ago. I know it's early days but liver function test quite worrying 

Thanks for any advice 


17 Replies

  • Hi there , this disease really knows how t knock the stuffing out off people    If it's not 1 thing it's another problem comes along to hinder us, hope y get things sorted out xxx

  • Try not to worry too much Dawn, I've been taking MTX 7 years & it can happen. This is one of the reasons we have drug monitoring bloods, so it enables any abnormal results to be acted upon promptly. Your Rheumy advising to stop for a week & then retest isn't too unusual. On the odd occasion I've had to stop up to 2 weeks then retest & been fine other times I've had to come down in dose. Wait & see what the retest result is & take it from there. Hopefully it's just a blip.

  • Sorry to hear about the poor ALT results. Just out of interest what have you decided to do about alcohol intake? I've noticed all sorts of different advice and information on this forum. 

  • Hi there, I have 1 or 2 glasses red wine at end of week. Mtx injection on Tuesday's. I hope this isn't what's raising alt levels. This is the first time this has happened. Will ask consultant after Easter break. Hopefully not 


  • Sounds very moderate so probably isn't a problem, but might be worth avoiding whist ALT is raised? Hope it returns to normal quickly!

  • Me too fed up with all this. Will speak to rhuemy nurse after holidays. What has life became. Booked a holiday to Greece in June and thinking if cancelling because of sun etc etc etc. Never mind me I'm just a bit down at minute. No injection on Tuesday probably means I'll be in more pain than now 😟

  • Have you tried cutting out sugar? I find that helps if I have a lot of swelling. I'm afraid getting on top of RA is very much a case of trying different things out to see what works for you, that goes both for medication and diet/ exercise / lifestyle.

     I have found that acupuncture helps and have cut out meat and some diary products.  But at times I cheat eg I'm on holiday this week and have just had the most wonderful pavlova, all the more special because it's not something I would normally eat. It may be that you have to experiment quite a bit to find what works for you and then you will be able to relax and enjoy life again. I do hope so!

    And I hope you have a great holiday in Greece and find lots of fun things to do without spending too much time sunbathing. 

  • Have a word with your nurse Dawn, alcohol may just be adding to the elevation in your liver results, it does in some so it might be worth considering not having a drink for the week leading up to your next blood test. Hopefully it can then be determined by elimination if it is having an effect on your liver results or if it is due solely to MTX. My Consultant used to blame my higher than norm LFT results on alcohol & I don't drink, not by choice it just doesn't like me. Sorry if this isn't what you'd like to hear. Ask about an increase in folic acid too, I had more hair in my brush on twice a week but since increasing it to 6 times I have just the normal amount you'd expect to find. Oh & don't be cancelling your hols, it's something to focus on & look forward to. A lovely break in the sun makes such a difference, the warmth on your joints will do you good & really you only need to be that bit more careful when the sun's at it's strongest, just be more aware & remember to buy a higher protection sunscreen than you would normally. I lived in a sunny climate on both MTX & HCQ, many others do too.

  • Hi Dawnee 28.  I had persistently raised ALT for ages.  Because I really seem to need Mtx to prevent psoriasis from flaring, my rheumy sent me for a liver scan.  That showed that my liver is fine.  Raised ALT is something to watch out for, not a sign of definite damage. It looks like your rheumy team are on top of this and I very much doubt you have anything to worry about.  

    Incidentally, because Folic Acid offsets the undesirable effects of Mtx, my rheumy suggested I up my dose of Folic to 5mg six days a week (missing out Mtx day) instead of once a week.  That seemed like a long shot but interestingly my ALT has returned to normal levels even though I'm still taking the same amount of Mtx.  Might be something to ask your rheumy about, assuming you don't already take Folic Acid that often.

  • Hi thanks for your reply. I only take folic acid one 5mg tablet 48hrs after injection. My hair is falling out too I am feeling really down at the moment.

    😞 dawn

  • HI Dawnee28, sorry to hear you are suffering presently. I too have a raised ALT. I've been on mtx for a year with no affect on my liver function but for some reason its just started to object. My rheumy team are keeping a close eye on it which I have been impressed with. I avoid all alcohol just to help. I actually work in a path lab and see people recover from paracetamol overdose whose ALT are more than 10 000 - the liver has amazing regenerative properties! I am not worried about my ALT as I know my meds will be reduced /chnaged before any real damage is done to my liver.

    I hope this puts your mind at rest somewhat. 

    Jacey15 xXx

  • Hi jacey

    That sounds very encouraging. Thank you for that. I was getting worried but you've put my mind at rest. Will get my bloods done next week and see if there  is any improvement. What a difference this makes to your life. Living with RA is a day by day new level of worry lol thanks again 

    Dawn xx

  • I have had to stop mxt for a week when readings were high.  The following week they were all back to normal and I could go back on it.  No problems since.  Good luck.

  • I've had persistently high AST and ALT readings for the past 16 months (I think I was in normal range for only 2-3 of those months). Recently, my rheumtalogist told me to quit MTX altogether, and I'll have been off it about 5 weeks by the time my appointment comes around. I find that a bit stressful, but so far my RA seems to be dormant. Over the course of the past 16 months of abnormal readings, my rheumatologist had me reducing my MTX, rather than skipping it. Only now that I was down to 4 tabs (10mg) has she had me stop taking it (and FA).

    A few things - 1) I understand your liver basically rebuilds every 30 days or so, so I'm not sure how quickly your ALT readings will change in the course of a week. That said, I'm not an expert on livers. 2) It's possible that symptoms from MTX will be reduced by upping your FA. I normally take FA 3x/week and have even taking it the same day as MTX. But that might help with your hair falling out, not your ALT reading... 3) Sugar and alcohol are both considered toxins by your body and therefore are both hard on your liver. It might be worth while to eliminate or greatly reduce both for awhile. See if it makes a different for your next labs, and maybe continue to abstain until the following labs before reintroducing moderate consumption?? Certainly talk to your doctor.

    My naturopath has me taking milk thistle complex to boost liver function. It honestly hasn't made a difference on my readings (my ALT and AST continue to be in the 50-80 range even 4 months into taking it). But maybe my readings would have been worse without? I'm a try everything kinda girl & hopefully something works. My only "next step" is to 100% abstain from refined sugar and alcohol and see if that will work. 

    Good luck to you. Like others say, it could just be a blip. 

  • Hi Karen

    Thank you for reply. I usually take 1 spoonful of sugar in tea, I stopped drinking coffee a few months ago and I really don't like tea especially with no sugar. I might try spoonful of honey to sweeten it ughhh.

    Never had high liver ALT when taking tablets but since injecting which they tell me is more concentrated than tablet form I'm wondering if this is cause of these readings. 

    Love my wee glass of red wine at end of week and I do literally mean 1 glass on Friday with my tea and 1 on Saturday evening, guess I'll stop this and see what happens to ALT readings.

    Also because ibuprofen wasn't helping with pain I was taking a few disolvable co-codamyl maybe this is to blame, I really don't know and as everyone says it's trial and error.

    Thank you so much for giving me advice it's really appreciated.

    Regards dawn xx

  • Hi Dawn,

    My liver enzyme issues started only after I had switched to Metoject (MTX via syringe), and that was after 2+ years of normal lab results on the tablets. I switched back to tablets with the hope that it would help. Womp, womp...

    Hopefully it's just a blip. I have been gobbling bags of Easter candy. Surely a teaspoon of sugar in your tea should be benign enough! :)

    Best wishes! Karen

  • Sorry to hear all this but thanks for helping me! I have just had v high readings for liver and am off MTX and have stopped drinking but have not thought of sugar intake which I will now try. I have had RA for 20 yrs and I do like a few glasses of wine. I think I will now remove sugar as well... Might even loose weight! I will report back.

    Good luck and thanks!  Anne

You may also like...